Pennsylvania, 2015

Damaging Wind in Pennsylvania, July 21, 2015

July 21, 2015 · NWS PBZ · 1 event in 1 county or zone

Showers and thunderstorms developed with a passing cold front on the afternoon of the 21st. Steep low level lapse rates and modest instability allowed for a few strong to severe storms, with gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Showers and thunderstorms developed with a passing cold front on the afternoon of the 21st. Steep low level lapse rates and modest instability allowed for a few strong to severe storms, with gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 21, 9:01 AM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 21, 9:01 AM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1001 AM EDT TUE JUL 21 2015

.SYNOPSIS...
SCATTERED SHOWERS AND POSSIBLE THUNDERSTORMS ALONG A PASSING COLD
FRONT TODAY WILL BE FOLLOWED BY DRY WEATHER AND SEASONAL
TEMPERATURES THE REMAINDER OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
SHOWERS ALONG THE SOUTHERN BOUNDARY HAVE BEEN DIMINISHING AND
ADJUSTED POPS ACCOUNT FOR THE CHANGE IN THE UPDATE. HAVE ALSO MADE
MINOR CHANGES TO POPS AND WEATHER THIS AFTERNOON TO BETTER TIME
THE FRONTAL PASSAGE COUPLED WITH THE PASSING SHORTWAVE TROUGH
ALOFT. ENOUGH LOW LEVEL MOISTURE AND FORCING ARE AVAILABLE FOR
SHOWERS TO DEVELOP WITH ISOLATED THUNDER ACROSS THE REGION BUT THE
MORNING SOUNDING DISPLAYS SUBSTANTIAL WARM AIR ALOFT TO HELP LIMIT
ANY ORGANIZED THUNDERSTORM ACTIVITY. DRY AIR ENTRAINMENT IN THE
WAKE OF THE FRONT BY THE LATE EVENING WITH DEVELOPING SUBSIDENCE IS
EXPECTED TO BRING COMFORTABLE CONDITIONS WITH A CLEAR SKY TONIGHT.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
HIGH PRESSURE WILL BE THE DOMINANT FEATURE THROUGH THE SECOND HALF
OF THE WEEK...RESULTING IN DRY CONDITIONS AND SEASONABLY
COOL...TO AVERAGE TEMPERATURES.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
DRY CONDITIONS WILL CONTINUE INTO NEXT WEEKEND WITH AN OVERALL
WARMING TREND IN TEMPERATURES. THE NEXT CHANCE OF
SHOWERS/THUNDERSTORMS WILL BE EARLY NEXT WEEK AS A FRONTAL SYSTEM
CROSSES THE REGION.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
ISOLATED SHOWERS AND THUNDERSTORMS WITH A CROSSING COLD FORNT THIS
AFTERNOON WILL BRING POSSIBLE RESTRICTIONS...BUT ONLY A VCTS FOR
PORTS. DRY HIGH PRESSURE WILL GIVE VFR TONIGHT.

OUTLOOK...WEDNESDAY THROUGH SATURDAY...
GENERAL VFR IS ANTICIPATED INTO THE WEEKEND.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jul 21, 2:30 AM EST, 8 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
330 AM EDT TUE JUL 21 2015

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-220730-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
330 AM EDT TUE JUL 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 21, 10:37 AM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1137 AM EDT TUE JUL 21 2015

PAZ007-008-013-211615-
VENANGO-MERCER-LAWRENCE-
1137 AM EDT TUE JUL 21 2015

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MERCER...SOUTHWESTERN
VENANGO AND NORTHEASTERN LAWRENCE COUNTIES...

AT 1136 AM EDT...A STRONG THUNDERSTORM WAS NEAR HERMITAGE...MOVING
SOUTHEAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HERMITAGE...SHARON...GROVE CITY...SHARPSVILLE...GREENVILLE...
MERCER...PLAIN GROVE TOWNSHIP...CLARK...FREDONIA...JACKSON CENTER...
BARKEYVILLE AND VOLANT.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
  INTERSTATE 79 IN PENNSYLVANIA BETWEEN MILE MARKERS 105 AND 123.
  INTERSTATE 80 IN PENNSYLVANIA BETWEEN MILE MARKERS 6 AND 31.

LAT...LON 4117 7985 4117 8000 4102 8014 4124 8052
      4126 8052 4140 8040
TIME...MOT...LOC 1536Z 302DEG 30KT 4129 8039

The radar

The Pittsburgh radar (KPBZ), 78 km away, was scanning. The volume nearest the first event began at 15:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mercer

When
July 21, 10:51 AM EST
Where
Mercer County, 1.56 mi W of Mercer
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
41.230, -80.260

Local broadcast media reported trees down in Lackawannock Township. One tree fell onto a house.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2015Every state in 2015This day in weather historyWarnings in Pennsylvania, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 594646.